Alert archive / Virginia / Flash Flood Warnings in 2008

Flash Flood Warning 61, NWS Blacksburg, VA

December 11, 2008Carroll County, Patrick County, City of Galax, Virginia

NWS Blacksburg, VA issued this flash flood warning at Dec 11, 2008, 4:35 PM EST for Carroll County, Patrick County, City of Galax, Virginia. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 11, 2008, 4:35 PM EST (21:35 UTC)
Expired
Dec 11, 2008, 9:17 PM EST
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, VA, City of Galax, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 44 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 11, 5:30 PM ESTFLASH FLOOD4 Sw Fancy Gap, VASTREAM FLOODING ACROSS DRIVEWAY VICINITY CROOKED CREEK ABOUT 2 MILES FROM THE BLUE RIDGE PARKWAY. WATER WAS 6-8 INCHES DEEP.
Dec 11, 5:30 PM ESTFLASH FLOOD5 Ene Stuart, VANEARBY CREEK FLOODED SPRING ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 55 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRNK 112135
FFWRNK
VAC035-141-640-120330-
/O.NEW.KRNK.FF.W.0061.081211T2135Z-081212T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
435 PM EST THU DEC 11 2008

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CITY OF GALAX IN SOUTHWEST VIRGINIA
  PATRICK COUNTY IN SOUTHWEST VIRGINIA
  CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 1030 PM EST.

* AT 430 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN ACROSS THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GROUNDHOG
  MOUNTAIN...WOOLWINE...WOODLAWN...SYLVATUS...STUART...PIPERS GAP...
  LAUREL FORK...HILLSVILLE...GLADESBORO...GALAX CITY...FANCY GAP...
  DUGSPUR...CRITZ...CHARITY...BYLLESBY...BUFFALO RIDGE AND GALAX
  HILLSVILLE AIRPORT

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF
CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAIN
COULD ALSO CAUSE ROCK AND MUDSLIDES.

STAY AWAY FROM DRAINAGE DITCHES...STORM SEWERS OR STREAMS...AS THEY
CAN BECOME DEADLY TORRENTS AFTER HEAVY RAIN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3659 8086 3664 8091 3662 8091 3664 8093
      3678 8097 3684 8092 3690 8063 3672 8047
      3670 8043 3681 8030 3684 8011 3671 8008
      3663 8005 3655 8016

$$

JH
3 follow-up statements
000 
WGUS71 KRNK 112242
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
542 PM EST THU DEC 11 2008

VAC035-141-640-120330-
/O.CON.KRNK.FF.W.0061.000000T0000Z-081212T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-PATRICK VA-CARROLL VA-
542 PM EST THU DEC 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EST FOR THE 
CITY OF GALAX...CARROLL AND PATRICK COUNTIES...

AT 538 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE LIGHT TO MODERATE SHOWERS OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WOOLWINE...
WOODLAWN...SYLVATUS...LAUREL FORK...HILLSVILLE...GLADESBORO...
DUGSPUR...CHARITY...BYLLESBY...BUFFALO RIDGE AND GALAX HILLSVILLE 
AIRPORT.

ALTHOUGH THE VERY HEAVY RAIN HAS TAPERED OFF...EXCESSIVE RUNOFF FROM 
EARLIER HEAVY DOWNPOURS WILL CAUSE FLOODING OF SMALL CREEKS AND 
STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF 
CREEKS AND STREAMS. SOME MINOR FLOODING WAS REPORTED IN PARTS OF 
PATRICK COUNTY DURING THE PAST 30 MINUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3659 8086 3664 8091 3662 8091 3664 8093
      3678 8097 3684 8092 3690 8063 3672 8047
      3670 8043 3681 8030 3684 8011 3671 8008
      3663 8005 3655 8016

$$

JH
000 
WGUS71 KRNK 120045
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EST THU DEC 11 2008

VAC035-141-640-120330-
/O.CON.KRNK.FF.W.0061.000000T0000Z-081212T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-PATRICK VA-CARROLL VA-
745 PM EST THU DEC 11 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM EST FOR THE 
CITY OF GALAX...CARROLL AND PATRICK COUNTIES...

AT 740 PM EST...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING 
CONTINUING IN THE PATRICK SPRINGS AREA OF PATRICK COUNTY ESPECIALLY 
IN LOW LYING AREAS AND ALONG SMALLER CREEKS. HOWEVER RAINFALL HAD 
TAPERED OFF ACROSS THE REGION AND WATER LEVELS WERE BEGINNING TO 
RECEDE THIS EVENING.

ADDITIONAL MINOR FLOODING MAY ALSO CONTINUE ACROSS PARTS OF CARROLL 
COUNTY WHERE EXCESSIVE RUNOFF FROM EARLIER HEAVY RAINFALL COULD CAUSE 
FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS 
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3659 8086 3664 8091 3662 8091 3664 8093
      3678 8097 3684 8092 3690 8063 3672 8047
      3670 8043 3681 8030 3684 8011 3671 8008
      3663 8005 3655 8016

$$

JH
000 
WGUS71 KRNK 120217
FFSRNK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
917 PM EST THU DEC 11 2008

VAC035-141-640-120227-
/O.CAN.KRNK.FF.W.0061.000000T0000Z-081212T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CITY OF GALAX VA-PATRICK VA-CARROLL VA-
917 PM EST THU DEC 11 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR THE CITY OF 
GALAX...CARROLL AND PATRICK COUNTIES...

FLOODING HAS ENDED OVER THE WARNED AREA...THUS THE FLASH FLOOD
WARNING HAS BEEN CANCELLED.

PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.

LAT...LON 3659 8086 3664 8091 3662 8091 3664 8093
      3678 8097 3684 8092 3690 8063 3672 8047
      3670 8043 3681 8030 3684 8011 3671 8008
      3663 8005 3655 8016

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Dec 11, 4:16 PM EST, 19 minutes earlier.

Area forecast discussion, Dec 11, 4:16 PM EST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
416 PM EST THU DEC 11 2008

.SYNOPSIS...
STRONG LOW PRESSURE WILL MOVE NORTHEAST ALONG THE VIRGINIA NORTH
CAROLINA BORDER THIS EVENING...AND THEN WILL PUSH NORTHEAST OFF
THE MID ATLANTIC COAST BY FRIDAY MORNING WITH COLDER AIR MOVING
INTO OUR AREA LATE TONIGHT AND FRIDAY. HIGH PRESSURE WILL BUILD
INTO THE REGION FRIDAY NIGHT AND SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS EVENING..
WILL KEEP THE CURRENT FLASH FLOOD WATCH IN THE SE HALF OF THE
CWA...AND THE FLOOD WATCH IN THE NW HALF. STILL SOME CONVECTIVE
LOOKING CELLS MOVING NORTHWARD INTO THE FLASH FLOOD WATCH AREA FOR A
THREAT OF ISOLATED TO SCATTERED VERY HEAVY DOWNPOURS. WILL STILL BE
A SLIGHT SEVERE POTENTIAL ACROSS NW NC FOOTHILLS AND PIEDMONT...
AND INTO SOUTHSIDE VA PERHAPS INTO EARLY EVENING. FURTHER
NORTH...RADAR AND RAIN GAGE ESTIMATES FAIRLY WIDESPREAD 1.0 TO 1.5
INCHES WITH ANOTHER 0.5 INCH OR MORE TO COME. COULD STILL SEE SOME
MINOR FLOOD PROBLEMS ACROSS THE NORTHWEST.

OVERNIGHT...
WITH THE SFC LOW TRACKING NEAR THE VA/NC BORDER...AND THE UPPER LOW
FOLLOWING CLOSE BEHIND...STILL LOOKS AS THOUGH COLDER AIR WILL BE
PULLED INTO THE MTNS...THOUGH WILL BE A BIT LATER THAN EARLIER FCST.
WITH THE DRY SLOT MOVG STEADILY NORTHWARD IN WESTERN NC...WE MAY
EVEN HAVE A BREAK TO THE PRECIP IN THE MTNS EARLY THIS EVENING...BUT
EITHER WAY...WE SHOULD START SEEING SOME SNOW IN THE FAR WEST IN THE
10 PM TO MIDNIGHT TIME FRAME. BETWEEN MIDNIGHT AND DAYBREAK IS WHEN
THE DEFORMATION ZONE AND HEAVIER PRECIP MAY MOVE ACROSS PARTS OF THE
CWA. MOST LIKELY...THIS WILL BE IN THE TAZEWELL COUNTY AREA OF SW
VA...NORTHEAST ACROSS SOUTHEAST WEST VIRGINIA AND INTO THE ALLEGHANY
HIGHLANDS OF VA. THIS WILL BE COLDER AIR ALOFT...SO SNOW WILL START
EARLIEST IN HIGH ELEVATIONS...LATEST IN THE VALLEYS. I HAVE SENT A
SNOW TOTAL GRID FOR THE OVERNIGHT PERIOD TO THE WEB. AT THIS
POINT...IT STILL LOOKS LIKE A 1 TO 4 INCH SNOW...WITH THE 3 OR 4
INCH AMOUNTS IN THE HIGHER ELEVATIONS. THIS WOULD BE A VERY LOW END
ADVISORY AT THE MOST FOR A FEW COUNTIES- TAZEWELL...MERCER...SUMMER
AND GREENBRIER. HAVE DECIDED TO WAIT FOR THE FLOOD THREAT TO
DIMINISH- THE WATCHES EXPIRE AT 900 PM...AND THEN WE MAY ISSUE
ADVISORIES FOR A FEW COUNTIES.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
THE SURFACE LOW WILL BE MOVING AWAY FROM THE AREA FRIDAY
MORNING...AND ALL PRECIPITATION IS EXPECTED TO END QUICKER THAN
EARLIER FCST. EVEN IN THE MTNS WHERE THERE WILL BE SOME UPSLOPE FLOW
AND COLD ADVECTION...THE MOISTURE IS SHALLOW ENOUGH THAT ANY SNOW
SHOWERS IN THE MORNING WILL BE LIGHT AND BRIEF. STILL AN UPPER LEVEL
DISTURBANCE PROGGED TO MOVE ACROSS THE OHIO VALLEY DURING THE
AFTERNOON AND CROSS OUR FORECAST AREA EARLY FRIDAY NIGHT. THERE MAY
BE A PERIOD OF MOUNTAIN SNOW SHOWERS AND FLURRIES WITH THIS
DISTURBANCE...BUT MOISTURE ASSOCIATED WITH THIS SYSTEM LOOKS PRETTY
SCANT. HAVE KEPT POPS CHANCE...AND MAINLY ON THE WESTERN SLOPES
FRIDAY AFTERNOON AND EVENING. ANY SNOW ACCUMS WOULD LIKELY BE JUST A
FEW INCHES OR LESS FROM THIS.

COLD AIR ADVECTION FRIDAY WILL RESULT IN NEARLY STEADY TEMPS...
ESPECIALLY MOUNTAINS WHERE CLOUDS WILL PERSIST. HIGH PRESSURE WILL
BUILD ACROSS THE AREA FROM THE WEST FRIDAY NIGHT INTO SATURDAY.
SKIES SHOULD CLEAR...AND WITH SOME MOUNTAIN SNOW COVER...SATURDAY
MORNING TEMPS SHOULD SLIP INTO THE TEENS AND 20S.

SATURDAY WILL HAVE THE HIGH PRESSURE OVERHEAD BRINGING PLENTY OF
SUN...BUT WITH A CHILLY AIRMASS IN PLACE TO KEEP HIGH TEMPS IN THE
UPPER 30S TO MID 40S. SHOULD BE ANOTHER GOOD RADIATION NIGHT
SATURDAY NIGHT...SO HAVE STILL KEPT LOW TEMPS COOLER THAN GUIDANCE.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL SLOWLY LOSE ITS GRIP ACROSS THE AREA ON SUNDAY AS
THE CENTER OF THE HIGH SHIFTS INTO NEW ENGLAND. THIS WILL ALLOW FOR
FLOW ACROSS THE REGION TO GRADUALLY BECOME MORE SOUTHEAST...AND
HEIGHTS TO BEGIN TO BUILD. RETURN MOISTURE MAY GENERATE SOME
SHOWERS ALONG THE BLUE RIDGE IN FAR SW VA AND NW NC SUNDAY NIGHT.
SUNDAY SHOULD BE A BIT WARMER THAN SATURDAY.

MONDAY INTO WEDNESDAY...A COLD FRONT WILL APPROACH AND THEN MOVE
INTO AND STALL OVER THE AREA. WE SHOULD CONTINUE TO SEE MODERATING
TEMPERATURES THROUGH THIS PERIOD AS HEIGHTS CONTINUE TO RISE IN
ADVANCE OF THE FRONT...AND ALSO EXPECT SCATTERED TO NUMEROUS SHOWERS
ACROSS THE REGION...ESPECIALLY TUESDAY INTO WEDNESDAY. WITH TIMING
QUESTIONS DAY 6 AND BEYOND...I HAVE KEPT POPS CHANCE FOR NOW. COLD
AIR WILL ALSO BE FILTERING INTO THE AREA BEHIND THE FRONT...SO WE
MAY SEE SOME SNOW SHOWERS IN THE MTNS BEGINNING TUESDAY
NIGHT...AND THEN AGAIN WEDNESDAY NIGHT.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
CHECK AIRMETS AND SIGMETS FOR TURBULENCE...ICING...IFR/MOUNTAINS
OBSCURATIONS. POOR FLYING CONDITIONS IN GENERAL EXPECTED WITH LOW
CLOUDS AND RAIN THRU TONIGHT.

LOW PRESSURE WILL MOVE FROM NORTHERN GEORGIA TO CENTRAL NORTH
CAROLINA THROUGH THIS EVENING AND THEN EASTERN VIRGINIA BY
TOMORROW MORNING...BRING IN COLDER AIR AND GUSTY WINDS BEHIND IT.
IN THE MEANTIME...WIDESPREAD RAIN WITH IFR AND LIFR CONDITIONS WILL
PREVAIL THROUGH AT LEAST LATE TONIGHT. THE RAIN WILL MIX WITH AND CHANGE
TO SNOW IN THE MTNS TONIGHT BEFORE ENDING EARLY FRIDAY. THERE MAY
BE A BREAK IN THE RAIN EARLY THIS EVENING IN THE WEST...WITH
PRECIPITATION MOVING BACK IN AROUND MIDNIGHT OR SHORTLY AFTER IN
THE FORM OF LIGHT SNOW AND SNOW SHOWERS. AN ISOLATED THUNDERSTORM
CANNOT BE RULED OUT IN THE DAN AREA LATE THIS AFTERNOON AS
UNSTABLE AIR TRIES TO PUSH UP TO NEAR THE STATE LINE.

CONDITIONS AT ROA...LYH AND DAN WILL BE IMPROVING ON A COLD
NORTHWEST FLOW BY EARLY FRIDAY MORNING AS THE AREA OF LOW PRESSURE
MOVES EAST OF THE AREA. FOR BLF/LWB...MTN SNOW SHOWERS WILL
CONTINUE WITH MVFR...POSSIBLY IFR CONDITIONS PERSISTING THROUGH
THE MORNING HOURS FRIDAY....WITH SOME IMPROVEMENT BY THE AFTERNOON
ESPECIALLY AT LWB.

HIGH PRESSURE IS EXPECTED TO BUILD OVER THE AREA THIS WEEKEND
WITH RETURN TO VFR CONDITIONS SATURDAY INTO MONDAY.

&&

.HYDROLOGY...
RAINFALL SO FAR TODAY HAS RANGED FROM A HALF AN INCH TO WELL OVER
AN INCH...MAINLY ALONG THE BLUE RIDGE. THEH RAINFALL SO FAR HAS
NOT CAUSED ANY MINOR FLOODING PROBLEMS...BUT WITH MODERATE RAIN
EXPEECTED TO CONTINUE THROUGH THE AFTERNOON AND INTO THE
EVENING...FLOOD WATCHES REMAIN IN EFFECT...AND A RIVER FLOOD
WARNING FOR SOUTH BOSTON HAS ALSO BEEN ISSUED FOR MINOR FLOODING
EXPECTED BY FRIDAY EVENING. WILL CONTINUE TO MONITOR SMALL CREEKS
AND STREAMS LATER THIS AFTERNOON...ESPECIALLY NEAR THE BLUE RIDGE
AND EASTWARD WHERE SOME HEAVIER CONVECTIVE BANDS MAY SPREAD
THROUGH LATE IN THE DAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR VAZ007-009>014-
     018>020-022>024-035.
     FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR VAZ015>017-
     032>034-043>047-058-059.
NC...FLASH FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR NCZ001>006-
     018>020.
WV...FLOOD WATCH UNTIL 9 PM EST THIS EVENING FOR WVZ042>045.

&&

SYNOPSIS...JJ
NEAR TERM...SK
SHORT TERM...JJ
LONG TERM...DS/JJ
AVIATION...PM/SK
HYDROLOGY...
Hazardous weather outlook, Dec 11, 11:38 AM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1138 AM EST THU DEC 11 2008

NCZ003-019-020-VAZ032>034-045>047-121645-
SURRY-WILKES-YADKIN-PATRICK-FRANKLIN-BEDFORD-CAMPBELL-APPOMATTOX-
BUCKINGHAM-
1138 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

NCZ002-VAZ016-017-121645-
ALLEGHANY NC-CARROLL-FLOYD-
1138 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

VAZ010>014-018>020-WVZ044-121645-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-ALLEGHANY VA-BATH-MONROE-
1138 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED SNOWFALL AMOUNTS OVER
2 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 2500 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

VAZ022>024-035-121645-
ROANOKE-BOTETOURT-ROCKBRIDGE-AMHERST-
1138 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

VAZ007-009-WVZ042-043-045-121645-
TAZEWELL-SMYTH-MERCER-SUMMERS-GREENBRIER-
1138 AM EST THU DEC 11 2008

...FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED SNOWFALL AMOUNTS OVER
4 INCHES ARE POSSIBLE AT ELEVATIONS ABOVE 3000 FEET TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

NCZ001-018-VAZ015-121645-
ASHE-WATAUGA-GRAYSON-
1138 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

RAIN WILL CHANGE TO SNOW TONIGHT. ISOLATED AMOUNTS OVER 3 INCHES
ARE POSSIBLE AT THE HIGHEST ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING POTENTIAL ALONG
STREAMS AND CREEKS THROUGH THIS EVENING.

NCZ004>006-VAZ043-044-058-059-121645-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-HALIFAX-CHARLOTTE-
1138 AM EST THU DEC 11 2008

...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY EVENING. DAMAGING WIND GUSTS WOULD BE THE GREATEST THREAT
FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FOR ISOLATED THUNDERSTORMS WITH
DAMAGING WIND POTENTIAL INTO THIS EVENING...AND FOR FLOODING
POTENTIAL ALONG STREAMS AND CREEKS THROUGH THIS EVENING.

In the hours before

Special weather statement, Dec 11, 4:18 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
418 PM EST THU DEC 11 2008

NCZ003-020-VAZ015>017-032-112215-
CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-SURRY NC-YADKIN NC-
418 PM EST THU DEC 11 2008

...SHSOWERS AND STORMS WILL BRING GUSTY WINDS AND HEAVY RAINS TO
CARROLL...FLOYD...GRAYSON...PATRICK...SURRY AND YADKIN COUNTIES...

AT 413 PM EST...A LINE OF SHOWERS AND A FEW THUNDERSTORMS...
WERE ALONG A LINE FROM 4 MILES SOUTH OF GALAX CITY TO 5 MILES NORTH
OF BOTTOM TO ELKIN...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WOODLAWN AROUND 430 PM...WOODVILLE AROUND
445 PM...GROUNDHOG MOUNTAIN AROUND 500 PM AND MABRY MILL AROUND 515
PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

PH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 9:54 AM ESTFlood WatchRNKAlleghany, Amherst, Bath, Bland, Botetourt, Craig and 14 more11 hr
Dec 11, 10:26 AM ESTRiver Flood WarningRNKHalifax53 hr
Dec 11, 2:25 PM ESTFlash Flood WarningRNKCampbell, Charlotte, Halifax, Pittsylvania6 hr

Nearby

Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.